Try it
General Medicine · Endocrinology: statin adverse effects
Sample itemA patient on atorvastatin develops muscle pain and creatine kinase of 10 times the upper limit of normal. What is the correct action?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Stop the statin and check renal function for rhabdomyolysis
Statin myopathy can progress to rhabdomyolysis, especially with fibrates (gemfibrozil), macrolides or azole antifungals. CK above 10 times normal with symptoms requires stopping the drug and checking for renal injury. Mild transaminase rise up to three times normal is tolerated.
Option by option
A. Double the statin dose
Dose increase worsens toxicity.
B. Add gemfibrozil
Gemfibrozil raises myopathy risk.
C. Stop the statin and check renal function for rhabdomyolysis (correct)
Correct. Stop the statin and assess for rhabdomyolysis.
D. Continue and recheck in 6 months
Continuing risks renal failure.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…